Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

A result concerning additive functions in Hermitian Banach $ \sp{\ast} $-algebras and an application


Author: J. Vukman
Journal: Proc. Amer. Math. Soc. 91 (1984), 367-372
MSC: Primary 46K05
MathSciNet review: 744631
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \mathcal{A}$ be a complex hermitian Banach $ * $-algebra with an identity element $ e$. Suppose there exists an additive function $ f:\mathcal{A} \to \mathcal{A}$ such that $ f\left( a \right) = - {a^ * }af\left( {{a^{ - 1}}} \right)$ holds for all normal invertible elements $ a \in \mathcal{A}$. We prove that in this case $ f$ is of the form $ f\left( a \right) = f\left( {ie} \right)k$, where $ a = h + ik$. Using this result we generalize S. Kurepa's extension of Jordan-Neumann characterization of pre-Hilbert space.


References [Enhancements On Off] (What's this?)

  • [1] J. W. M. Ford, A square root lemma for Banach (*)-algebras, J. London Math. Soc. 42 (1967), 521–522. MR 0215107
  • [2] Svetozar Kurepa, The Cauchy functional equation and scalar product in vector spaces, Glasnik Mat.-Fiz. Astronom. Ser. II Društvo Mat. Fiz. Hrvatske 19 (1964), 23–36 (English, with Serbo-Croatian summary). MR 0171100
  • [3] Svetozar Kurepa, Quadratic and sesquilinear functionals, Glasnik Mat.-Fiz. Astronom. Ser. II Društvo Mat. Fiz. Hrvatske 20 (1965), 79–92 (English, with Serbo-Croatian summary). MR 0193390
  • [4] Svetozar Kurepa, On bimorphisms and quadratic forms on groups, Aequationes Math. 9 (1973), 30–45. MR 0326221
  • [5] Vlastimil Pták, Banach algebras with involution, Manuscripta Math. 6 (1972), 245–290. MR 0296705
  • [6] Pavla Vrbová, Quadratic functionals and bilinear forms, Časopis Pěst. Mat. 98 (1973), 159–161, 213 (English, with Czech summary). MR 0346357

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46K05

Retrieve articles in all journals with MSC: 46K05


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1984-0744631-9
Keywords: $ * $-algebra, Banach $ * $-algebra, hermitian Banach $ * $-algebra, $ {B^ * }$-algebra, vector space, module, additive function, $ \mathcal{A}$-bilinear form, $ \mathcal{A}$-quadratic form
Article copyright: © Copyright 1984 American Mathematical Society